Immune Checkpoint Inhibitor Fatal Toxic Events ‘Uncommon’

Fatal toxic events have been characterised for patients using treatments targeting CTLA-4, PD-1 or PD-L1

medwireNews: Immune checkpoint inhibitor therapy is associated with a rare risk of death from a number of different immune-related adverse events (irAEs), demonstrates a systematic review and meta-analysis published in JAMA Oncology. 

“Providers across specialties should be aware of these potentially lethal complications”, recommend Douglas Johnson, from Vanderbilt University Medical Center in Nashville, Tennessee, USA, and co-authors.

Nevertheless, they state that “the risk of fatal irAEs remains very low for individual patients with advanced cancer, and should not dissuade use of these potentially curative therapies”, emphasizing that the rates reported “compare favorably with other oncologic interventions.”

The investigators examined the World Health Organization’s Vigilyze pharmacovigilance database for fatal toxicity events associated with seven different checkpoint inhibitor agents between 2009 and January 2018. 

These agents were ipilimumab and tremelimumab targeting cytotoxic T lymphocyte antigen-4 (CTLA-4), the anti-programmed cell death protein 1 (PD-1) drugs nivolumab and pembrolizumab, and the programmed cell death ligand 1 (PD-L1) inhibitors atezolizumab, avelumab and durvalumab.  

A total of 613 different irAE fatalities were identified, the authors report. 

In all, 193 deaths were attributed to irAEs after the initiation of ipilimumab therapy, mainly for melanoma (96%). The irAEs began after a median 40 days of treatment and the majority of events were colitis or diarrhoea (70%), followed by hepatitis (16%) and pneumonitis (8%). There were no fatal irAEs reported for tremelimumab.  

In addition, 333 patients died from irAEs, again beginning a median of 40 days after initiation of PD-1 or PD-L1 inhibitor therapy, most commonly for lung cancer (54%), melanoma (18%) or genitourinary cancer (10%). Pneumonitis (35%) accounted for the highest number of fatalities, followed by hepatitis (22%), colitis (17%) and neurological toxicity (15%).  

And a further 87 patients experienced fatal irAEs, with the side effects occurring a median of 14.5 days after beginning combined treatment with a PD-1 or PD-L1 inhibitor plus an anti-CTLA-4 agent. In this group, the most common fatal irAEs were colitis (37%) and myocarditis (25%), followed by hepatitis (22%), pneumonitis (14%) and myositis (13%). 

Combined therapy patients were significantly more likely to have more than one irAE at time of death than those using monotherapy ipilimumab or anti-PD-1/PD-L1 therapy (27 vs 14 and 15%, respectively), the researchers observe. 

When the team reviewed data from 3545 patients treated with immune checkpoint inhibitors at one of seven academic medical centres, the rate of fatal irAEs was 0.59%, including seven cases associated with ipilimumab, nine with an anti-PD-1 agent, and five with combination PD-1 and CTLA-4 inhibitor treatment. These patients were older than those who did not die from irAEs (median 70 vs 62 years) and all but two had melanoma or another form of malignant skin cancer. 

Finally, Douglas Johnson and co-authors conducted a meta-analysis of 112 immune checkpoint inhibitor clinical trials with 19,217 participants. The irAE toxicity rate ranged from 0.36% for patients using a PD-1 inhibitor and 0.38% of those taking a PD-L1 inhibitor to 1.08% of patients who used CTLA-4 monotherapy and 1.23% of participants using combined treatment. 

“[T]he meta-analysis revealed that many fatal toxic effects were not reported as conventional irAEs”, the researchers observe. 

“We surmise that these were largely complications of irAEs (eg, sepsis following colon perforation, sudden cardiac death from myocarditis), although this is speculative”, they write, and caution that “because the follow-up for most published studies was fairly short, long-term monitoring to rule out delayed serious toxic effects is needed.” 

 

Reference 

Wang DY, Salem J-E, Cohen JV, et al. Fatal toxic effects associated with immune checkpoint inhibitors. A systematic review and meta-analysis . JAMA Oncol; Advance online publication 13 September 2018.
doi: 10.1001/jamaoncol.2018.3923  

medwireNews (www.medwireNews.com ) is an independent medical news service provided by Springer Healthcare. © 2018 Springer Healthcare part of the Springer Nature group